Missouri, 2011

Hail in Missouri, October 12, 2011

October 12, 2011 · NWS SGF · 7 events in 6 counties and zones

A vigorous shortwave moving over the Ozarks interacted with a moderately unstable airmass over the region. Strong to severe storms occurred across the Ozarks with reports of hail up to half dollar size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A vigorous shortwave moving over the Ozarks interacted with a moderately unstable airmass over the region. Strong to severe storms occurred across the Ozarks with reports of hail up to half dollar size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 12, 1:29 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Oct 12, 1:29 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 PM CDT WED OCT 12 2011

.DISCUSSION...

SHOWERS AND THUNDERSTORMS IMPACTED PORTIONS OF EXTREME SOUTHEAST
KANSAS AND THE MISSOURI OZARKS TODAY.  THIS INITIAL ROUND OF
ACTIVITY CONTINUES TO SHIFT INTO THE EASTERN OZARKS THIS AFTERNOON.

MEANWHILE...SKIES HAD CLEARED OVER WESTERN MISSOURI AND EASTERN
KANSAS...ALLOWING TEMPERATURES TO WARM INTO THE MIDDLE AND UPPER
70S.  THIS WARMING...ALONG WITH A PASSING SHORTWAVE TROUGH...HAS
CREATED AN UNSTABLE AIRMASS OVER THIS REGION.  MIXED LAYER CAPES
HAVE INCREASE TO OVER A 1000 J/KG WEST OF HIGHWAY 65.

A FIELD OF CUMULUS HAD DEVELOPED IN THIS REGION WHERE ITS THOUGHT
THAT A 2ND ROUND OF STORMS COULD DEVELOP.  THE H-TRIP MODEL
SUGGESTS INITIATION SOMEWHERE NEAR THE KANSAS AND MISSOURI STATE
LINE BETWEEN 22Z AND 00Z.

THE ENVIRONMENT SHOULD BE SUPPORTIVE OF A FEW STRONG TO MARGINALLY
SEVERE STORMS.  OVERALL DEEP LAYER SHEAR OF 20-25 KNOTS WILL BE JUST
SUFFICIENT TO ORGANIZE A FEW UPDRAFTS.  CAPE BELOW 3KM EXCEEDED 100
J/KG...WHICH WILL ALLOW FOR A MARGINAL RISK FOR DAMAGING WIND
GUSTS.  THERE ALSO COULD BE A RISK FOR LARGE HAIL UP TO THE SIZE OF
QUARTERS OR HALF DOLLARS. THE VEERING SURFACE WINDS FROM THE
SOUTHWEST WOULD MITIGATE LOW LEVEL HELICITIES NEEDED FOR
TORNADOES...THEREFORE...THIS EVENING'S ENVIRONMENT IS NOT IDEAL FOR
A TORNADO RISK.

THIS CONVECTION WILL SHIFT EAST THROUGH THE EVENING
HOURS...EVENTUALLY EXITING THE OZARKS BY MIDNIGHT TONIGHT.  A
PACIFIC AIRMASS WILL FOLLOW...SETTING THE STAGE FOR SEVERAL DAYS OF
DRY WEATHER AND COOLER OVERNIGHT LOW TEMPERATURES.  LOOK FOR LOWS IN
THE 40S BOTH THURSDAY NIGHT AND FRIDAY NIGHT.  AFTERNOON HIGHS WILL
STILL WARM INTO THE 70S.

A PRETTY NICE WEEKEND IS IN STORE FOR EVERYONE.  THE UPPER FLOW WILL
BECOME HIGHLY ZONAL...ALLOWING SOUTHERLY WINDS TO QUICKLY COMMENCE
BY SATURDAY AFTERNOON.  IT COULD BE A FANTASTIC WEEKEND FOR A RIVER
FLOAT OR A LATE SEASON LAKE RUN...AS AFTERNOON TEMPERATURES BOTH
SATURDAY AND SUNDAY...WARM INTO THE MIDDLE AND UPPER 70S UNDER
MOSTLY SUNNY SKIES.

BY MONDAY...BOTH THE GFS AND THE ECMWF SUGGEST A STRONGER COLD FRONT
TO PUSH ACROSS SOUTHERN MISSOURI.  THIS FEATURE WILL FORCE A COLDER
SHOT OF CANADIAN AIR...CAUSING TEMPERATURES TO BECOME MUCH COOLER.
HIGHS TUESDAY AND WEDNESDAY OF NEXT WEEK COULD STRUGGLE TO WARM OUT
OF THE UPPER 50S AND LOWER 60S.  THERE ALSO COULD BE A CHANCE FOR A
FEW SHOWERS AND THUNDERSTORMS WITH THIS FRONTAL PASSAGE.

CRAMER

&&

.AVIATION...
/ISSUED 1212 PM CDT WED OCT 12 2011/

FOR THE 12/1800Z KSGF/KJLN/KBBG TAFS...A COLD FRONT WILL MOVE
THROUGH THE TAF SITES FROM 22Z-02Z. SHOWERS OVER THE EASTERN
OZARKS ATTM WILL SHIFT EAST WITH SOME LOCALIZED LOWER CEILINGS AT
KBBG POSSIBLE IN THE NEAR TERM. SHOULD SEE SOME SHRA/TSTM
REDEVELOPMENT AS THE FRONT MOVES INTO WESTERN MO EARLY IN THE TAF
PERIOD...BUT PRECIP WILL QUICKLY SHIFT EAST. IN GENERAL WILL CARRY
VFR CONDITIONS WITH LOCALIZED MVFR/IFR CONDITIONS NEAR HEAVIER
RAIN PRODUCING SHRA/TSRA. BEHIND THE FRONT...NORTHWEST WINDS
SHOULD DRY CONDITIONS OUT AND WILL CARRY VFR CIGS/VIS LATE TONIGHT
AND THU. SOME GUSTY NORTHWEST WINDS WILL OCCUR WITH DAYTIME MIXING
LATE IN THE TAF PERIOD.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Oct 12, 11:53 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR SPOTTER ACTIVATION.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1253 PM CDT WED OCT 12 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1253 PM CDT WED OCT 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

 THUNDERSTORMS WILL LIKELY DEVELOP THIS AFTERNOON AND EVENING OVER
 AREAS NEAR THE KANSAS AND MISSOURI STATE LINE.  A FEW OF THESE
 STORMS COULD BECOME STRONG TO SEVERE...WITH LARGE HAIL UP TO THE
 SIZE OF HALF DOLLARS...AND DAMAGING THUNDERSTORM WIND GUSTS UP
 TO 60 MPH. THESE STORMS WILL TRACK EASTWARD THROUGH THE REST OF
 THE OZARKS REGION DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 GUSTY NORTHWEST WINDS AND LOW RELATIVE HUMIDITY VALUES WILL
 RESULT IN ELEVATED FIRE WEATHER DANGER FOR AREAS ALONG AND WEST
 OF THE HIGHWAY 65 CORRIDOR ON THURSDAY...AND ACROSS CENTRAL
 MISSOURI AND THE EASTERN OZARKS ON FRIDAY.

 THE NEXT CHANCE FOR THUNDERSTORMS WILL BE MONDAY AND MONDAY
 NIGHT AS ANOTHER COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, Oct 12, 4:13 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 PM CDT WED OCT 12 2011

MOZ066-067-078-122245-
CEDAR MO-ST. CLAIR MO-VERNON MO-
513 PM CDT WED OCT 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VERNON...
NORTHWESTERN CEDAR AND SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 545 PM
CDT...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF WALKER...OR 7 MILES
NORTHEAST OF NEVADA...MOVING EAST AT 15 MPH. PENNY SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE EL DORADO SPRINGS AND WALKER.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

LAT...LON 3800 9403 3790 9395 3778 9406 3790 9434
      3799 9432
TIME...MOT...LOC 2214Z 277DEG 14KT 3793 9426

HATCH

The radar

The Springfield radar (KSGF), 57 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Barry

When
October 12, 4:20 PM CST
Where
Barry County, 0.55 mi E of Monett
Measured
0.75 in hail
Reported by
Public
Coordinates
36.920, -93.910

Penny size hail covered the ground.

Hail, Stone

When
October 12, 4:54 PM CST
Where
Stone County, 0.89 mi SW of Lampe
Measured
0.75 in hail
Reported by
Public
Coordinates
36.560, -93.440

Hail, Vernon

When
October 12, 4:57 PM CST
Where
Vernon County, 2.34 mi NNE of Dederick
Measured
1 in hail
Reported by
Public
Coordinates
37.880, -94.110

Hail covered the ground.

Hail, Lawrence

When
October 12, 5:44 PM CST
Where
Lawrence County, 0.69 mi S of Halltown
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.190, -93.630

Hail, Greene

When
October 12, 6:13 PM CST
Where
Greene County, Republic
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.120, -93.480

Hail, Stone

When
October 12, 6:26 PM CST
Where
Stone County, 2.84 mi ENE of Union City
Measured
1.25 in hail
Reported by
Public
Coordinates
36.990, -93.420

The public reported hail between quarter and half dollar size which lasted about 5 to 10 minutes.

Hail, Christian

When
October 12, 7:03 PM CST
Where
Christian County, Spokane
Measured
1 in hail
Reported by
Public
Coordinates
36.870, -93.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 340468, 340469, 340470, 340471, 340472, 340473, 340474.